Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS Northern Indiana

May 18, 2000Huntington County, Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 18, 2000, 9:00 PM EST for Huntington County, Whitley County, Indiana. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 9:00 PM EST (02:00 UTC)
Expired
May 18, 2000, 9:50 PM EST
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Huntington County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:42 PM ESTThunderstorm WindCollins, INSeveral small trees down along the Whitley/Allen County line.
May 18, 9:50 PM ESTHail 0.75Huntington, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 9:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS53 KIWX 190202
SVRFWA
INC069-183-190250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
900 PM EST THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGTON COUNTY IN INDIANA
  WHITLEY COUNTY IN INDIANA

* UNTIL 950 PM EST

* AT 850 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF LARWILL...OR ABOUT 6 MILES
  SOUTHEAST OF WINONA LAKE...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  COLUMBIA CITY
  TRI-LAKES
  CHURUBUSCO
  ROANOKE

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

SMITH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:26 PM EST, 7 hours 34 minutes earlier.

Area forecast discussion, May 18, 1:26 PM EST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
126 PM EST THU MAY 18 2000

FCST DILEMMA ARE POPS/TEMPS AND SVR/HEAVY RAIN THREAT THIS EVENING.

17Z SFC MAP SHOWING TRIPLE POINT LOW NR KCNC AND WARM FRONT SNAKING
EWD ALG A KOXV...KDVN...KVPZ...KDTX LINE. DEEPENING COLD POOL IN
ASSOC/W DVLPG CONVECTIVE CLUSTER OVR N IL/IN PUSHING BNDRY SWD THRU
N IL/IN ATTM. ADDITIONAL STORMS DVLPG INVOF TRIPLE POINT LOW SWD ALG
TRAILING COLD FRONT THRU NE MO. PROFILER/VWP ALL SHOWING STG LOW
LVL JET IN PLACE ACRS WARM SECTOR COINDICENT WITH APPROACHING MID
LVL SPEED MAX AND SHORTWAVE TROF IN MO.

12Z MODELS IN DECENT AGREEMENT WITH LG SCALE FTRS. ETA INITIALIZED
SFC LOW IN IA BETTER AND ITS 6HR QPF PICKS UP DVLPG CONV BEST.
MAIN PROBS THIS AFTERNOON/EVENING ARE CONT SVR THREAT AND GROWING
POTENTIAL FOR HEAVY RAIN. 12Z RAOBS/VIS IMAGERY CONT TO INDICATE
MAJORITY OF WARM SECTOR REMAINS CAPPED. WITH LOW LVL JET PROGGED TO
CONT BACKING AHD OF LOW AND TREMENDOUS LG SCALE ASCENT/CVRG ON NOSE
OF JET AND HIGH PWATS...SVR THREAT TO CONT INTO THIS EVENING
WITH FLOODING A BIGGER CONCERN OVERNIGHT. THIS IS SIMILAR TO WHAT HAS
OCCURRED OVR THE KGRR FA. ETA/NGM QPFS PRETTY GENEROUS WITH 1.5-2.0
INCHES PROGGED.

LOW CONTS TO FILL OVERNIGHT WITH 850MB CONV BNDRY PARKED OVR N HALF
OF CWA WHICH WILL CONT RAIN INTO TOMORROW AM. OTHERWISE CAA ON
BACKSIDE OF SYS AND CLDS WILL KEEP DIURNAL TEMP RISE AT A MINIMUM.
CONT CYCLONIC FLOW FRI NIGHT WILL KEEP CLDS IN UNTIL RIDGE AXIS
WORKS IN SAT AND THINGS FINALLY DRY OUT.

WILL WAIT UNTIL ISSUANCE TIME BEFORE MAKING DECISION ON NEED FOR FFA.

.IWX...TOR WATCH FOR IND COUNTIES UNTIL 21Z...SEVERE WATCH 5UNTIL 00Z
FOR REMAINDER OF FA.

TEH

In the hours before

Local storm report, May 18, 3:01 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
301 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    COLDWATER                 MI   .75 INCH HAIL
05/18/00   BRANCH                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0145 PM    1 N COLDWATER             MI   .75 INCH HAIL
05/18/00   BRANCH                         REPORTED BY STORM
                                          SPOTTER.

0145 PM    2 N COLDWATER             MI   2 INCH HAIL
05/18/00   BRANCH                         REPORTED BY STORM
                                          SPOTTER.

0220 PM    1 N SWAYZEE               IN   .88 INCH HAIL
05/18/00   GRANT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0228 PM    GAS CITY      l            IN   1 INCH HAIL
05/18/00   GRANT                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Special weather statement, May 18, 3:24 PM EST, 5 hours 36 minutes before
INZ003>009-012>018-020-022>027-032>034-190130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 PM EST THU MAY 18 2000

THE TORNADO WATCH FOR NORTHERN INDIANA HAS BEEN CANCELLED.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ONCE AGAIN THIS EVENING.
SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AGAIN THIS EVENING.

STAY TUNED TO NOAA WEATHER RADI*O...LOCAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR THE LATEST ON THIS SEVERE WEATHER THREAT.

TEH
Special weather statement, May 18, 7:11 PM EST, 1 hour 49 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EST THU MAY 18 2000

INZ003>006-008-012>017-020-022>024-190400-
CASS_IN-ELKHART-FULTON_IN-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-
NOBLE-PULASKI-ST JOSEPH_IN-STARKE-WABASH-WHITE-WHITLEY-
711 PM EST (711 PM CDT) THU MAY 18 2000

A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM. STORMS MOVING EAST OUT
OF ILLINOIS WILL HAVE THE CAPABILITY OF PRODUCING HAIL TO TWO INCHES
IN DIAMETER...DAMAGING GUSTY WINDS...AND ISOLATED TORNADOES THIS
EVENING.

SPOTTER ACTIVIATION IS REQUESTED.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH LATER THIS EVENING.

INZ007-009-018-025>027-032>034-MIZ077>081-OHZ001-002-004-005-015-016-
024-025-190400-
ADAMS-ALLEN_IN-ALLEN_OH-BERRIEN-BLACKFORD-BRANCH-CASS_MI-DEFIANCE-
DEKALB-FULTON_OH-GRANT-HENRY-HILLSDALE-HUNTINGTON-JAY-PAULDING-
PUTNAM-ST JOSEPH_MI-STEUBEN-VAN WERT-WELLS-WILLIAMS-
711 PM EST (811 PM EDT) THU MAY 18 2000

THUNDERSTORMS WILL BE FOUND IN THE AREA THIS EVENING. SOME OF THE
STORMS MAY PRODUCE HAIL AND GUSTY WINDS. RESIDENTS SHOULD REMAIN
ALERT FOR THE POSSIBLITY OF WATCHES AND WARNINGS.

SPOTTER ACTIVATION MAY BE NEEDED.

$$B

REAUGH
Local storm report, May 18, 7:57 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
757 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    KNOX                      IN   .75 INCH HAIL
05/18/00   STARKE                         REPORTED BY LAW
                                          ENFORCEMENT

N
Local storm report, May 18, 8:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
826 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    1 N MEDARYVILLE           IN   WIND DAMAGE
05/18/00   PULASKI                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    3 N DELONG                IN   1 INCH HAIL
05/18/00   FULTON                         REPORTED BY EM

N
Local storm report, May 18, 8:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    ROCHESTER                 IN   1.75 INCH HAIL
05/18/00   FULTON                         REPORTED BY HAM RADIO
                                          OPERATOR.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke56 min
May 18, 7:19 PM ESTSevere Thunderstorm WarningIWXPulaski61 min
May 18, 7:49 PM ESTSevere Thunderstorm WarningIWXFulton, Marshall61 min
May 18, 8:21 PM ESTSevere Thunderstorm WarningIWXKosciusko39 min
May 18, 8:39 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash51 min
May 18, 9:31 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash29 min
May 18, 9:40 PM ESTSevere Thunderstorm WarningIWXAllen30 min
May 18, 10:17 PM ESTSevere Thunderstorm WarningIWXWells33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.